Wyoming, 2022

Flash Flood in Wyoming, July 28, 2022

July 28, 2022 · NWS CYS · 1 event in 1 county or zone

A supercell thunderstorm moved south along the eastern side of the Snowy Mountain Range and the Mullen Burn Scar late in the evening on July 28th. Heavy rains resulted in significant runoff, which caused washouts of several mountain and forest service roads and trails.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A supercell thunderstorm moved south along the eastern side of the Snowy Mountain Range and the Mullen Burn Scar late in the evening on July 28th. Heavy rains resulted in significant runoff, which caused washouts of several mountain and forest service roads and trails.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 28, 5:20 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 28, 5:20 PM MST, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
620 PM MDT Thu Jul 28 2022

.UPDATE...
Issued at 559 PM MDT Thu Jul 28 2022

Isolated to scattered showers and thunderstorms persist across
portions of the High Plains and west of the Laramie Range early
this evening. A few strong to briefly severe storms have
primarily occurred in Albany County where localized maximum of
instability and H7-H5 lapse rates align. These storms have tended
to be pulsey in nature and decrease in intensity as they shift
farther south where conditions are slightly more stable. Earlier
this afternoon, pockets of moderate to brief heavy rainfall
occurred over the Mullen burn scar, prompting a Flash Flooding
Warning for probable high surface runoff and sediment movement
across Pelton Creek Watershed that flows back north and west into
the middle and lower Douglas Creek Watersheds.

For the rest of the evening and partially overnight, showers and
thunderstorms will persist west of the Laramie Range and
periodically across the central to south High Plains of SE WY and
NE Panhandle. Overall severe or flooding hazards will decrease
through this time but will keep watch of the burn scar as a few
high resolution models continue to highlight rain nearby through
the late evening. Flash flooding rates should be limited but can't
be fully ruled out over the burn scar. Another round of isolated
to scattered showers and storms likely Friday afternoon for the
high terrain and High Plains with elevated moisture values in
place and weak forcing impulses in the NW flow.

See updated 00Z aviation discussion below.

&&

.SHORT TERM...(This evening through Friday)
Issued at 215 PM MDT Thu Jul 28 2022

The evening thunderstorm forecast remains on track. Afternoon
mesoanalysis reveals around 1000J/kg of ML CAPE along the I-25
corridor as surface fields recover in the wake of morning
convection. Convection to the west over the Sierra Madre and Snowy
Ranges has dropped up to 1" of rain in localized areas - matching
well with the overnight forecast expectations and short-term
guidance blends. Can expect to see similar rainfall totals in
around an hour or so in any stronger cores through the evening
hours. An isolated strong to severe thunderstorm or two does
remain a possibility from the Laramie Range eastward, as hinted at
by recent runs of the HRRR. While flow aloft is weaker today than
yesterday by around 10 knots, ample boundary layer moisture in an
upslope flow regime will still result in marginal bulk shear of
around 30-40 knots, especially north of Cheyenne. One or two
dominant cells may ultimately develop and track south-
southeastward, with gusty winds and hail the primary threats. HREF
ensemble guidance favors most activity diminishing by midnight.
Expect another mild overnight with temperatures running slightly above
average in areas that see lingering cloud cover.

Some uncertainly exists with regard to the Friday thunderstorm
freakiest. Most HREF members indicate a push of drier air from
the west through the late morning and early afternoon hours which
may ultimately mix out too much of the lingering shallow surface
moisture in upslope flow. Wind shear remains marginal at best,
however afternoon guidance still supports around 35-40 knots,
enough to sustain a few organized cells. The expectation is for
overall less thunderstorm coverage than we have seen for the past
two days, with slightly lower precipitation amounts in the heavier
cores. However, can not completely rule out a borderline severe
cell or two, especially toward evening along and south of I-80.
With less cloud cover, temperatures will recover on Friday by
about 5-8 degrees above our cool afternoon highs today.

.LONG TERM...(Saturday through next Thursday)
Issued at 336 AM MDT Thu Jul 28 2022

The anomalous ridge over the PacNW late this week will begin to
shift eastward as height rises continue over the Intermountain-West
into the weekend. Temperatures aloft will steadily rise into early
next week reaching 18-20C at 700mb for Monday and Tuesday. This will
be above the climatological 95th percentile value for late July and
early August leading to afternoon highs in the 90s for most of the
CWA. A few spots across the Nebraska Panhandle could reach the
triple digits, especially on Monday and Tuesday. Deterministic NBM
forecast high temperatures came in higher with the latest forecast
cycle. Chadron looks to be the hottest location as NBM's
Interquartile Range for Monday and Tuesday sits between 99F and
104F.

Besides the return of above-normal temperatures this weekend into
early next week, chances for precipitation will be possible this
weekend, mostly confined to the higher terrain. Best chance for
precipitation could come Tuesday and Wednesday with a few frontal
passages along with monsoonal flow. Looking well out into the
extended, both GFS and EC hint at a rather large ridge setting up
over the central CONUS that should keep above-average temperatures
continuing through early August.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 559 PM MDT Thu Jul 28 2022

Main aviation impacts this evening will be isolated SHRA/TSRA
near KLAR and potentially in vicinity of KCYS, KRWL, and KBFF
through 04Z tonight. Localized gusty, erratic winds of 25-35kt,
occasional lightning, and brief moderate rainfall could be
possible if terminal is impacted, creating MVFR conditions.
Pockets of lower MVFR ceilings are near CYS as well and MVFR
ceilings could return after 06Z through 12Z. Elsewhere, VFR should
remain dominant category. Pockets of fog could occur 10-14Z
Friday for KCYS, KBFF, KSNY but should remain near or above 6SM.
Another round of isolated to scattered SHRA/TSRA likely Friday
afternoon after 20Z for SE WY and later for NE TAF sites.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Thu Jul 28 2022

Fire weather concerns will remain minimal from today through
Friday as showers and thunderstorms continue to affect much of southeast
Wyoming. Wetting rains are especially likely in the higher terrain
this evening. Drier weather will move in for the weekend, however daily
showers in the higher terrain remain a possibility. Afternoon RH values
will drop into the 20% range in valley locations, however surface wind
flow should generally remain 20mph or less in all locations outside
of thunderstorm outflow.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until 9 PM MDT this evening for WYZ114.

NE...None.
&&

UPDATE...JSA
SHORT TERM...MAC
LONG TERM...MB
AVIATION...JSA
FIRE WEATHER...MAC
Hazardous weather outlook, Jul 28, 1:30 PM MST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
230 PM MDT Thu Jul 28 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-292030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
230 PM MDT Thu Jul 28 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT
Showers and thunderstorms will bring a threat of gusty outflow
winds as well as heavy rain through the evening. Southeast Wyoming
is the most likely location for strong thunderstorms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Afternoon showers and possibly a few thunderstorms will once again
affect southeast Wyoming on Friday. Drier weather moves in for the
weekend with showers and storms limited to mainly the mountains. A
return of moisture may bring increased thunderstorm coverage by
early next week.

.Spotter information statement...
Spotters are encouraged to report any wind damage or hail to their
local NWS office.

In the hours before

Special weather statement, Jul 28, 3:09 PM MST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Thu Jul 28 2022

WYZ106-115>117-282300-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
409 PM MDT Thu Jul 28 2022

...Strong thunderstorms will impact portions of east central Albany,
northwestern Laramie and southwestern Platte Counties through 500 PM
MDT...

At 408 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Wheatland Reservoir 3 to
16 miles north of Iron Mountain. Movement was south at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Iron Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4158 10560 4153 10505 4188 10520 4190 10560
TIME...MOT...LOC 2208Z 349DEG 18KT 4183 10557 4179 10522

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jul 28, 4:00 PM MST, 4 hours before
Special Weather Statement
National Weather Service Cheyenne WY
500 PM MDT Thu Jul 28 2022

WYZ115-116-290000-
South Laramie Range WY-Laramie Valley WY-
500 PM MDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of southeastern Albany
County through 600 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over
Baldy Peak, or 18 miles north of Laramie, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laramie, University Of Wyoming War Memorial Stadium and Baldy Peak.

This includes Interstate 80 in Wyoming between mile markers 309 and
321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4163 10561 4163 10542 4126 10535 4126 10564
TIME...MOT...LOC 2300Z 358DEG 18KT 4157 10554

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jul 28, 4:23 PM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
523 PM MDT Thu Jul 28 2022

WYZ103-106-115-116-290015-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
523 PM MDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of east central Albany
County through 615 PM MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Wheatland Reservoir 3, or 33 miles west of Wheatland,
moving south at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Albany
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4196 10563 4197 10546 4167 10537 4166 10566
TIME...MOT...LOC 2322Z 353DEG 20KT 4190 10558

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jul 28, 4:50 PM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
550 PM MDT Thu Jul 28 2022

WYZ101-103-105-290030-
Shirley Basin WY-Converse County Lower Elevations WY-
North Laramie Range WY-
550 PM MDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of northeastern Albany
and south central Converse Counties through 630 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Windy Peak, or 36 miles southwest of Douglas, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Friend Park Campground, Esterbrook, Windy Peak and Laramie Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4218 10582 4231 10590 4248 10539 4223 10529
TIME...MOT...LOC 2349Z 248DEG 27KT 4229 10573

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Natoli
Special weather statement, Jul 28, 5:33 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
633 PM MDT Thu Jul 28 2022

WYZ110-114-115-290115-
North Snowy Range Foothills WY-Laramie Valley WY-Snowy Range WY-
633 PM MDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of east central Carbon
and west central Albany Counties through 715 PM MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arlington, or 32 miles northwest of Laramie, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arlington and Deep Creek Campground.

This includes Interstate 80 in Wyoming between mile markers 272 and
289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4167 10617 4160 10589 4136 10600 4147 10633
TIME...MOT...LOC 0033Z 014DEG 14KT 4158 10610

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Natoli
Special weather statement, Jul 28, 7:19 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
819 PM MDT Thu Jul 28 2022

WYZ114-115-290300-
Laramie Valley WY-Snowy Range WY-
819 PM MDT Thu Jul 28 2022

...A strong thunderstorm will impact portions of southwestern Albany
County through 900 PM MDT...

At 818 PM MDT, Doppler radar was tracking a strong thunderstorm near
Evans Creek Campground, or 32 miles southwest of Laramie, moving
south at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albany, Evans Creek Campground, Woods Landing-Jelm, Lake Owen
Campground, Boswell Creek Campground, Woods Landing, Miller Lake
Campground and Lake Owen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 10605 4100 10628 4119 10624 4118 10601
      4099 10597
TIME...MOT...LOC 0218Z 001DEG 11KT 4112 10616

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Natoli

The radar

The Cheyenne radar (KCYS), 118 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Albany

When
July 28, 8:00 PM MST
Where
Albany County, 2.72 mi ENE of Keystone to 0.86 mi SE of Keystone
Cause
Heavy Rain / Burn Area
Reported by
NWS Storm Survey
Coordinates
41.190, -106.215

Post-event survey revealed evidence of 2-3 foot water flows and washed out ATV trails west and southwest of Albany. The USFS was in the process of grading several dirt roads to repair small washouts and erosion spots, especially on Forest Roads 500 and 527.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041835.